I wanted to pass on something about a side effect from using Lidocaine numbing cream. My wife and have been doing electrolysis on each other for the last month. We do our sessions mostly at night after work and I noticed we both had trouble sleeping afterward. Turns out, this is a side effect of the Lidocaine cream we have been using. Lidocaine numbs the skin but once it is absorbed into the blood, it acts as a stimulant to the CNS. Note that this behavior is the same as its related molecule Cocaine. There is a good article about this on the Topicaine website http://www.esbalabs.com/topical_anesth.htm. I guess if we want to use Lidocaine we have to use it much earlier in the day. The inability to sleep was really quite pronounced.
How much lidocaine are you using? What area? How thick? If you can explain how much skin area you are applying the lidocaine to that may be very helpful for others. For isnstance, are you doing a 4" X 4" area?
Its hard to say how much when one is squeezing out of a tube. But the area would be one underarm at a time. My understanding is that the amount absorbed is increased if one uses the method of covering with plastic. The manufacturers say not to do this because their FDA test data for OTC approval is based on not covering. Covering seems to increase the numbing effect but this also increases the amount later absorbed into the blood leading to side effects.
My point in posting was just to point out that the longer term absorption has different effects than the initial numbing and for people to be careful. Be aware that the side effects can last for hours and may not be apparent for an hour or two after the numbing effect has worn off. Use as little as possible especially at first until you gauge your own specific sensitivity. Don’t cover large areas all at once and be extra careful if you cover with plastic. If you are putting these products on someone else make sure they are aware of the possible side effects and be on the look-out for them.
I found out that compounded topicals (combinations of two or more topicals)were banned by the FDA for OTC in 2006 because there were two fatalities in women that had reactions.
Yes, all the deaths have been related to using inappropriately compounded numbing cream. There are no deaths with proper usage.